A bedroom scene, one side is vibrant with a rose laying on the bed, the other has a dark haze over it and a candle snuffed out.

Lust and Lupus Part 2: Pain or Pleasure

When we last we spoke about lust and lupus, we touched on the various medications that affect my and many others' sexual intercourse. Relationships and lupus are a hard combination. The most traumatizing and mentally challenging of these medications for me are the serotonin/selective serotonin and norepinephrine reuptake inhibitors (Gabapentin, Cymbalta, Prozac, etc.).

Between 45.2 percent and 37.1 percent of people with lupus will experience clinical depression1, and 65 percent list chronic pain as the most difficult aspect of lupus2. These medications are mostly used to either, or, or both dull pain and help manage depression.

Who are you kidding? Who would not occasionally be depressed with this disease? The pain alone drives me crazy even after 38 years of living with it. The downfall is decreased sensation in nerve endings and libido – not counting “the meh face.” It is the equivalent of the “meh” emoji that many suffer due to such medications. It’s also known as “stone face.” You really are not aroused by the house burning or winning a free car, it’s all the same –meh.

More on this topic

Hmmm, isn’t this a b*tch. Why do you ask? How is your partner supposed to know how you feel? When you are in the mood if you constantly present the stone face? Plus, you are forced to choose between pleasure or pain.

Marriage and medication

I have been married for a few short years. In the last 5 years of my marriage, I have suffered from this agonizing dilemma. Do I have a libido, or do I decrease my pain? This is on top of the fact my partner states it looks like I could care less about his existence. D*mn you "meh!"

Honestly, it’s a catch 22. If you take the drug, you decrease pain and libido, so you don’t have the urges for sex. Sensations are virtually nonexistent in the sexual organs. However, if you don’t take these medications, you have the libido and sensations but have so much pain at times and are ultra-sensitive to touch, it is electrifying.

My husbands thoughts

For the first few years of my marriage, there was a miscommunication with what I was feeling and what I was presenting to my partner. THIS IS IMPORTANT: IF you care about building your intimacy, pay attention to what you’re presenting to your partner! This was a lesson learned the hard way. It wasn’t until my husband said it in those words, did I get it.

When we met, I was not on any serotonin inhibitors. First few years of marriage we were like rabbits. Then things started to change. It was not that time had passed. Each day I count my blessings that my best friend and dream man was my husband. No hall pass needed for me. There was a miscommunication during that time on my part with what I was feeling and what I was presenting to my partner.

At the time, I did not have the awareness of why things were changing. Ding, ding! Cymbalta and Prozac. Both were ruining my relationship, plus the lack of knowledge was making the problem confusing and frustrating. Apparently the "meh" translated into a blank stare, no interest, and a "who cares if you are here?" attitude. Well, double $h*t. Here we are. My husband thought I hated him, and it could not be farther from the truth. So, with the consultation of my doctor, I stopped taking it.

More of my husband's thoughts

On Prozac, one could not get any level of excitement out of me. I ran on a "meh" state for every occasion. I still felt love, lust, sadness, and happiness. However, the peaks and dips were not far from my everyday excitement level. It wasn’t until I talked openly about the medications I was taking that my husband stated that I have a look ...THE FACE.

Learning more from the journey

Well, then, the daily noise (buzzing pain I experience) started to appear again and with that a crankiness. But man, I felt better in the realm of emotions. I had feelings, felt human, in the words of Pinocchio, "I’m a real boy!"

Months of this went on. I talked to my doctor, and I started taking Cymbalta instead. I have luck with Cymbalta in the past prior to my marriage. Well after 2 months of crazy side effects, it finally kicked in. The noise of pain finally went away. But d*mn it. I could not feel my sex organs to save my life!

It took a long time for me to speak up and state that something was wrong. I was confused, embarrassed, and weirdly unaware. I would ask, “what are you touching?” My husband was in disbelief. Well, what fun is that? What should I do?

So, you can see this can be a roller coaster of a journey. Is it worth it? What’s the trade-off? How important is your relationship? All really good questions. All really hard answers when you factor in your complex health situation. Talk your partner through it. Believe it or not, it has brought my husband and me closer. Is it easy? Heck no! Stay positive.

Its been 6+ years. There is no right answer for me. I know what I want, but I can’t have it fully. I keep cycling on and off trying to balance saving a part of who I am as a human with not driving myself crazy with pain. Sensations return and I am happy, but how to manage my pain is the dilemma.

Yet another discussion with my doctor in my upcoming monthly appointment. I need an alternative to the pain I have. I am a person who enjoys being touched. So, for now, I am off of some medications in hopes I can regain a little of who I am. Hey, I can always increase prednisone and tear my vagina. Ugh!

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Lupus.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.